MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number OCCLUDER
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Embolism/Embolus (4438)
Date of Event 05/10/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2022, a 4mm x 2mm amplatzer piccolo occluder (8133391) was selected for implant using a 4f amplatzer torqvue low profile catheter to close a patent ductus arteriosus (pda).During procedure, the device was not able to be released from the delivery system.The device was then removed from the patient, and another 4mm x 2mm amplatzer piccolo occluder (8002426) was successfully implanted.There were no signs of obstruction of the aorta upon echo evaluation and doppler measurement.Overnight, the device was discovered to have shifted and was causing severe obstruction of the descending aorta.The device was removed surgically on (b)(6)2022.The patient status was reported as stable.
 
Additional Manufacturer Narrative
An event of device migration, causing obstruction of the aorta so the device was explanted was reported.Also reported was that the patient developed necrotizing enterocolitis was a surgical complication from the removal of the device, and the patient died due to the necrotizing enterocolitis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.A review of the measurements provided from the field indicated that the correct device size per the instructions for use (a 4/2mm piccolo) was chosen for implant.Information from the field indicated that the migration was suspected to be caused by patent ductus arteriosus constriction following the implant of the device.There is no indication of a product quality issue with regards to manufacture, design, or labeling.
 
Event or Problem Description
Subsequent to the previously filed report, additional information was received that the patient had patent ductus arteriosus (pda) dimensions of minimal diameter 2.8 mm, length of 7 mm, and diameter at aortic ampulla of 3.3 mm.The 4mm x 2mm amplatzer piccolo occluder (8002426) was placed extraductal on the aortic side.Following procedure, the device was discovered to have shifted.The cause of the migration was suspected to be due to pda constriction following the release of the device.The migration of the device caused a severe obstruction of the descending aorta.The device was emergently removed surgically on (b)(6) 2022.After the device was explanted, the pda was closed with surgical ligation.During recovery from this event, the patient developed necrotizing enterocolitis (nec) as a post-surgical complication, which was a direct result of hypoperfusion to the lower body from the device malposition.The patient died on (b)(6) 2022.No additional information was provided.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key14636295
Report Number2135147-2022-00352
Device Sequence Number12032812
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public05415067031006
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model NumberOCCLUDER
Device Catalogue Number9-PDAP-04-02-L
Device Lot Number8002426
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/10/2022
Supplement Date Received by Manufacturer07/20/2022
Initial Report FDA Received Date06/08/2022
Supplement Report FDA Received Date08/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZER TORQVUE LP CATHETER, 9-TVLPC4F90/080
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age30 DA
Patient SexMale
Patient Weight980 KG